Alert archive / Iowa / River Flood Warnings in 2018

River Flood Warning 87, NWS Des Moines, IA

October 8, 2018Davis County, Wapello County, Iowa

NWS Des Moines, IA issued this river flood warning at Oct 8, 2018, 11:38 AM CDT for Davis County, Wapello County, Iowa. It took effect at Oct 8, 2018, 6:20 PM CDT. It was in force for .

The area

The outline as issued.

The facts

Issued
Oct 8, 2018, 11:38 AM CDT (16:38 UTC)
In effect from
Oct 8, 2018, 6:20 PM CDT
Expired
Oct 8, 2018, 1:09 PM CDT
In force
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Flood severity
Minor

Counties Davis County, IA, Wapello County, IA

The radar

The Des Moines radar (KDMX), 143 km from the middle of the area, began a volume at 16:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Des Moines River at Ottumwa (OTMI4). The gauge peaked at 11.00 ft at Oct 8, 2018, 7:00 PM CDT.

actionminormoderate81012141610/0810/09
Action stage
9 ft
Minor stage
13 ft
Moderate stage
15 ft
Major stage
19 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05489500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

134 
WGUS43 KDMX 081638
FLWDMX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Des Moines IA
1138 AM CDT Mon Oct 8 2018

...The National Weather Service in Des Moines has issued a Flood 
Warning for all or portions of the following rivers in Iowa...Iowa 
River...Cedar River...Black Hawk Creek...Des Moines River...West 
Fork Des Moines River...

  Affecting the following counties in Iowa...Black Hawk...Davis...
  Humboldt...Tama...Wapello...Webster
  
River forecasts include observed precipitation, as well as expected 
precipitation over the next 48 hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you encounter a flooded area, turn around and find an alternate 
route. Turn around, do not drown.

More information--including impact statements and crest 
histories--is available on the Web at...  www.weather.gov/desmoines.
Click on the Rivers and Lakes link.

&&

IAC171-091637-
/O.NEW.KDMX.FL.W.0083.181009T2100Z-000000T0000Z/
/TMAI4.2.ER.181009T2100Z.181011T1800Z.000000T0000Z.NR/
1138 AM CDT Mon Oct 8 2018

...Flood Warning in effect until further notice...

The National Weather Service in Des Moines has issued a
* Flood Warning for
  The Iowa River near Tama Hwy E49, or From Timber Creek near Le 
  Grand...to Salt Creek near Belle Plaine.
* Until further notice.
* At 11:00 AM Monday the stage was 11.8 feet, or 0.7 feet below Flood
  Stage.
* Flood Stage is 12.5 feet.
* No flooding is occurring and Moderate flooding is forecast.
* Forecast...rise to Flood Stage late Tuesday afternoon. Continue 
  rising to 13.7 feet, or 1.2 feet above Flood Stage, Thursday 
  afternoon.
* Impact...At 13.7 feet, Water covers portions of Battleground Road 
  and Meskwaki Road.

&&

LAT...LON 4200 9277 4205 9277 4190 9230 4186 9230
      4200 9277                       

$$

IAC013-091636-
/O.NEW.KDMX.FL.W.0084.181009T2248Z-000000T0000Z/
/CEDI4.3.ER.181009T2248Z.181013T0000Z.000000T0000Z.NO/
1138 AM CDT Mon Oct 8 2018

...Flood Warning in effect until further notice...

The National Weather Service in Des Moines has issued a
* Flood Warning for
  The Cedar River at Cedar Falls, or From the West Fork Cedar 
  River...to the Cedar Falls-Waterloo city limits.
* Until further notice.
* At 10:45 AM Monday the stage was 86.2 feet, or 1.8 feet below Flood
  Stage.
* Flood Stage is 88.0 feet.
* No flooding is occurring and Major flooding is forecast.
* Forecast...rise to Flood Stage Tuesday evening. Continue rising to 
  95.4 feet, or 7.4 feet above Flood Stage, Friday evening.
* Impact...At 95.4 feet, Water covers Waterloo Road at Utility 
  Parkway.

&&

LAT...LON 4256 9238 4251 9245 4258 9255 4262 9255
      4262 9241 4256 9238             

$$

IAC013-091636-
/O.NEW.KDMX.FL.W.0085.181009T0824Z-181014T1330Z/
/HUDI4.2.ER.181009T0824Z.181011T1200Z.181013T1330Z.NO/
1138 AM CDT Mon Oct 8 2018

...Flood Warning in effect until Saturday morning...

The National Weather Service in Des Moines has issued a
* Flood Warning for
  The Black Hawk Creek at Hudson, or From the Black Hawk-Grundy 
  County line...to the Cedar River in Waterloo.
* Until Saturday morning.
* At 10:45 AM Monday the stage was 12.4 feet, or 1.6 feet below Flood
  Stage.
* Flood Stage is 14.0 feet.
* No flooding is occurring and Moderate flooding is forecast.
* Forecast...rise to Flood Stage early Tuesday morning. Continue 
  rising to 16.3 feet, or 2.3 feet above Flood Stage, Thursday 
  morning. Then begin falling and go below Flood Stage Saturday 
  morning.
* Impact...At 15.5 feet, Ranchero Road in Waterloo is under water.

&&

LAT...LON 4248 9228 4235 9247 4235 9254 4242 9254
      4253 9238                       

$$

IAC187-091636-
/O.NEW.KDMX.FL.W.0086.181010T0345Z-000000T0000Z/
/FODI4.1.ER.181010T0345Z.181012T1800Z.000000T0000Z.NO/
1138 AM CDT Mon Oct 8 2018

...Flood Warning in effect until further notice...

The National Weather Service in Des Moines has issued a
* Flood Warning for
  The Des Moines River at Fort Dodge, or From the municipal power 
  dam...to Lehigh.
* Until further notice.
* At 11:00 AM Monday the stage was 8.2 feet, or 2.3 feet below Flood 
  Stage.
* Flood Stage is 10.5 feet.
* No flooding is occurring and Minor flooding is forecast.
* Forecast...rise to Flood Stage late Tuesday evening. Continue 
  rising to 15.6 feet, or 5.1 feet above Flood Stage, Friday 
  afternoon.
* Impact...At 15.0 feet, Some residences in Lehigh flood.

&&

LAT...LON 4242 9421 4265 9424 4265 9416 4232 9393
      4230 9405 4242 9421             

$$

IAC051-179-091636-
/O.NEW.KDMX.FL.W.0087.181008T2320Z-181012T1400Z/
/OTMI4.1.ER.181008T2320Z.181009T1800Z.181011T1400Z.NO/
1138 AM CDT Mon Oct 8 2018

...Flood Warning in effect until Thursday morning...

The National Weather Service in Des Moines has issued a
* Flood Warning for
  The Des Moines River at Ottumwa, or From Middle Avery Creek near 
  Chillicothe...to Eldon.
* Until Thursday morning.
* At 11:20 AM Monday the stage was 10.4 feet, or 1.1 feet below Flood
  Stage.
* Flood Stage is 11.5 feet.
* No flooding is occurring and Minor flooding is forecast.
* Forecast...rise to Flood Stage this evening. Continue rising to 
  12.2 feet, or 0.7 feet above Flood Stage, Tuesday afternoon. Then 
  begin falling and go below Flood Stage Thursday morning.
* Impact...At 12.0 feet, Water affects Eldon.

&&

LAT...LON 4087 9221 4108 9257 4111 9251 4092 9220
      4087 9221                       

$$

IAC091-091636-
/O.NEW.KDMX.FL.W.0088.181009T2100Z-000000T0000Z/
/HBTI4.1.ER.181009T2100Z.181011T1800Z.000000T0000Z.NO/
1138 AM CDT Mon Oct 8 2018

...Flood Warning in effect until further notice...

The National Weather Service in Des Moines has issued a
* Flood Warning for
  The West Fork Des Moines River at Humboldt, or From Joe Reasoner 
  Dam...to the East Fork Des Moines River.
* Until further notice.
* At 11:15 AM Monday the stage was 8.7 feet, or 1.3 feet below Flood 
  Stage.
* Flood Stage is 10.0 feet.
* No flooding is occurring and Minor flooding is forecast.
* Forecast...rise to Flood Stage late Tuesday afternoon. Continue 
  rising to 12.4 feet, or 2.4 feet above Flood Stage, Thursday 
  afternoon.
* Impact...At 12.0 feet, The Murray bridge is closed west of Rutland.
  Groundwater threatens the pump room at the water plant.

&&

LAT...LON 4265 9416 4265 9424 4272 9428 4274 9423
      4272 9420 4265 9416             

$$
1 follow-up statement
042 
WGUS83 KDMX 081809
FLSDMX

Flood Statement
National Weather Service Des Moines IA
109 PM CDT Mon Oct 8 2018

...The Flood Warning has been cancelled for all or portions of the 
following rivers in Iowa...Des Moines River...

  Affecting the following counties in Iowa...Davis...Wapello
  
River forecasts include observed precipitation, as well as expected 
precipitation over the next 48 hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you encounter a flooded area, turn around and find an alternate 
route. Turn around, do not drown.

More information--including impact statements and crest 
histories--is available on the Web at...  www.weather.gov/desmoines.
Click on the Rivers and Lakes link.

&&

IAC051-179-081839-
/O.CAN.KDMX.FL.W.0087.000000T0000Z-181012T1400Z/
/OTMI4.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
109 PM CDT Mon Oct 8 2018

...Flood Warning is cancelled...

The Flood Warning is cancelled for
  The Des Moines River at Ottumwa, or From Middle Avery Creek near 
  Chillicothe...to Eldon.
* Updated dam releases from the Army Corps of Engineers at Lake Red
  Rock have cut back on amounts, resulting in the cancellation
  of the river flood warning.
* At 12:50 PM Monday the stage was 10.6 feet, or 0.9 feet below Flood
  Stage.
* Forecast...crest below Flood Stage with a stage of 11.4 feet, or 
  0.1 feet below Flood Stage, after midnight tonight. 
* Impact...At 11.5 feet, Water affects the northeast side of Rabbit 
  Run Road.

&&

LAT...LON 4087 9221 4108 9257 4111 9251 4092 9220
      4087 9221                       

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this river flood warning went out at Oct 8, 5:53 AM CDT, 5 hours 45 minutes earlier.

Area forecast discussion, Oct 8, 5:53 AM CDT, 5 hours 45 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
553 AM CDT Mon Oct 8 2018

.SHORT TERM.../Today through Tonight/
Issued at 353 AM CDT Mon Oct 8 2018

Trying to pin down POP trends and QPF is the primary forecast
challenge today and tonight. Currently a cluster of intense
thunderstorms is moving across our southeastern and eastern
counties, while further west light rain blankets most of the rest
of the forecast area. As a surface low pressure center gradually
develops over the southern High Plains today and tonight, an
inverted surface trough/cold front will steadily sharpen extending
from eastern Kansas up across western Iowa. This will focus most
of the rainfall later today and tonight into our
western/northwestern half or so, with the rain in the
east/southeast diminishing after late morning. Have continued to
trend POPs this way, but maintained at least chance POPs in the
east/southeast due to the ease with which precipitation can be
generated in this very moist and generally unstable regime. We
could also end up with quite a temperature gradient today as our
northwestern counties up by Estherville will remain on the cool
side of the developing front in clouds and rain, while our
southeast down by Ottumwa may see a respite from the rain and
significant warm air/moisture advection pushing temperatures up
toward 80 degrees. Given the degree of warming and associated
increase in instability, if thunderstorms do redevelop east of the
front this afternoon/evening there may be a low risk of severe
weather in the form of strong wind gusts, however this threat
is conditional and marginal. Of greater concern is the continued
and increasing potential for areal and river flooding, which is
covered by the watch going into effect for nearly the entire
forecast area.

.LONG TERM.../Tuesday through Sunday/
Issued at 353 AM CDT Mon Oct 8 2018

From Tuesday through Wednesday the large western U.S. 500 mb
trough that has been parked over the Rockies for the last several
days will finally eject eastward across the Midwest. This will
mercifully bring an end to the persistently wet weather and threat
of heavy rain/flooding by Wednesday. However, before that occurs
Tuesday and Tuesday night will continue to be exceptionally wet.
The cold front/surface trough discussed in the short term section
above will gradually shift eastward across our forecast area on
Tuesday into Tuesday night, resulting in a shift and expansion of
the flooding threat eventually affecting the entire area. As the
surface low over the High Plains ejects northeastward along the
frontal boundary in advance of the mid-level trough, it will
provide increased forcing for vertical ascent coincident with peak
heating on Tuesday afternoon/evening. Along and east of the front
where instability is maximized, this will lead to a threat of
severe weather, primarily strong winds, in addition to the
flooding threat. This will make for an active and hazardous
weather period on Tuesday into Tuesday night, with multiple
threats possible. Have maintained high POPs and robust QPF through
this period but primary message is the widespread flooding threat
and slight risk of severe weather.

The cold front will sweep across Iowa from west to east late
Tuesday night and Wednesday morning, finally scouring out the rain
and warm/humid airmass and bringing a notable change in sensible
weather as autumn truly takes hold for the remainder of the long
term forecast period. Temperatures will be significantly cooler
from late Wednesday onward, with daily highs in the 40s and 50s
and overnight lows in the 30s through the weekend. Frost and
freezing temperatures will be likely on several of these mornings,
especially across northern Iowa. Rain chances will also return to
the forecast at times, mainly on Friday and perhaps Saturday, but
contrary to the early week inundation any rain that does fall late
in the week will be light and of little to no consequence.

&&

.AVIATION.../For the 12Z TAFS through 12Z Tuesday morning/
Issued at 550 AM CDT Mon Oct 8 2018

Northwestern IA, including FOD/MCW, will remain socked in with IFR
or lower MVFR ceilings through the TAF period. Further southeast
OTM will break out with VFR conditions by 18Z and thereafter for
the remainder of the TAF period. In between, DSM/ALO will be on
the proverbial edge with IFR ceilings this morning likely rising
to MVFR by around midday. Meanwhile widespread showers and
isolated thunderstorms will move across the area at times, mainly
this morning and again tonight. Have handled with prevailing -SHRA
or VCSH but updates/amendments may be necessary as areas of
heavier rain move through the area, reducing visibility to below
4SM at times.

&&

.HYDROLOGY...
Issued at 353 AM CDT Mon Oct 8 2018

Intense thunderstorms are moving across southeastern/eastern Iowa
early this morning and additional rainfall is expected in this
area today, before the heaviest rain axis shifts more to
northwestern Iowa by tonight, then back eastward across the
forecast area on Tuesday and Tuesday night. Widespread heavy
rainfall of 2 to 4 inches is expected across most of the area
over the next 48 hours or so, excepting the far southeast. Given
that most areas are already saturated and seeing areal flooding,
ponding, and/or river/stream rises, the additional rainfall will
lead to increasingly widespread areal/river flooding issues. In
light of this, and especially with Poweshiek/Mahaska/Marion having
taken heavy rainfall a day or two ago and getting another round
at the current time, have expanded the flood watch into those
areas as well as our south central and southwestern counties.
There is also a flash flooding threat over the next couple days,
but it appears more localized and dependent on the location of
heavier thunderstorm cores where rainfall rates will be maximized.
For most of the area the high total rainfall amounts will
generally be long-duration and more of a threat for gradual
inundation than flash flooding.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Wednesday morning for IAZ004>007-015>017-
023>028-033>039-044>050-057>062-070>075-081>084-092>094.

&&

SHORT TERM...Lee
LONG TERM...Lee
AVIATION...Lee
HYDROLOGY...Lee
Hazardous weather outlook, Oct 8, 4:21 AM CDT, 7 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
421 AM CDT Mon Oct 8 2018

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>084-092>094-090930-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Taylor-Ringgold-Decatur-
421 AM CDT Mon Oct 8 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Areas of heavy rainfall are possible today and tonight. Reference
the Flood Watch for additional details. In additional, isolated
severe storms are possible this afternoon and evening. Damaging
wind gusts are the primary threat.

A Flood Watch is in effect for the area in addition to other
localized River Flood Watches. Please refer to the National
Weather Service website at weather.gov/desmoines for further
details.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Heavy rainfall will remain possible through Tuesday night. A
slight risk for severe weather is forecast for Tuesday afternoon
and evening. Damaging wind gusts are the primary threat.

A Flood Watch remains in effect for the area through Tuesday night
in addition to other localized River Flood Watches. Please refer
to the National Weather Service website at weather.gov/desmoines
for further details.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed for flooding and heavy rain reports through
Tuesday night.

IAZ085-086-095>097-090930-
Monroe-Wapello-Wayne-Appanoose-Davis-
421 AM CDT Mon Oct 8 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Showers and thunderstorms are possible today and tonight. Locally
heavy rainfall and and isolated severe storm are possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Periodic showers and a few thunderstorms are forecast through
early Wednesday. The primary threat is locally heavy rainfall
which may lead to overland flooding, ponding water and even
localized flash flooding. There is a Slight Risk of severe storms
Tuesday afternoon and evening with the primary threat being
damaging wind gusts.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed for flooding and heavy rain reports and
possible severe weather late Tuesday.

In the hours before

Special weather statement, Oct 8, 8:26 AM CDT, 3 hours 12 minutes before
Special Weather Statement
National Weather Service Des Moines IA
826 AM CDT Mon Oct 8 2018

IAZ024>026-035>037-046>049-058>061-071>074-081530-
Humboldt-Wright-Franklin-Webster-Hamilton-Hardin-Greene-Boone-
Story-Marshall-Guthrie-Dallas-Polk-Jasper-Adair-Madison-Warren-
Marion-
Including the cities of Humboldt, Eagle Grove, Clarion, Belmond,
Hampton, Fort Dodge, Webster City, Iowa Falls, Eldora, Ackley,
Jefferson, Boone, Ames, Marshalltown, Guthrie Center, Panora,
Bayard, Casey, Perry, Waukee, Adel, Des Moines, Newton,
Greenfield, Stuart, Adair, Fontanelle, Winterset, Earlham,
Indianola, Norwalk, Carlisle, Pella, and Knoxville
826 AM CDT Mon Oct 8 2018

...Areas of Fog This Morning...

Fog has developed, dense at times, across large portions of
central Iowa this morning. Visibilities under one mile will be
common, with localized areas under a quarter mile possible.
Visibilities will improve through the morning, though some patchy
areas of fog may linger. Drivers are encouraged to slow down and
use low beams to help alleviate the potential for accidents.

Curtis
Local storm report, Oct 8, 9:45 AM CDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
945 AM CDT MON OCT 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0941 AM     FLOOD            1 NW BEACON             41.29N 92.70W
10/08/2018                   MAHASKA            IA   DEPT OF HIGHWAYS

            IDOT REPORTS HIGHWAY 92 CLOSED DUE TO BRIEF
            FLOODING NEAR MUCHAKINOCK CREEK.

&&

BSS

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 7, 10:05 PM CDTRiver Flood WatchDMXWright6 days
Oct 7, 10:05 PM CDTRiver Flood WatchDMXBoone, Hamilton, Webster54 hr
Oct 7, 10:05 PM CDTRiver Flood WatchDMXPalo Alto, Pocahontas24 hr
Oct 7, 10:05 PM CDTRiver Flood WatchDMXDallas, Polk37 hr
Oct 7, 10:05 PM CDTRiver Flood WatchDMXCerro Gordo, Floyd, Worth4 days
Oct 7, 10:05 PM CDTRiver Flood WatchDMXBlack Hawk, Bremer, Butler36 hr
Oct 8, 10:40 AM CDTAreal Flood WarningDMXAppanoose, Lucas, Mahaska, Marion, Monroe, Wayne24 hr
Oct 8, 11:38 AM CDTRiver Flood WarningDMXTama8 days
Oct 8, 11:38 AM CDTRiver Flood WarningDMXBlack Hawk9 days
Oct 8, 11:38 AM CDTRiver Flood WarningDMXBlack Hawk6 days
Oct 8, 11:38 AM CDTRiver Flood WarningDMXWebster4 days
Oct 8, 11:38 AM CDTRiver Flood WarningDMXHumboldt5 days
Oct 8, 11:39 AM CDTRiver Flood WatchDMXDavis, Wapello4 days
Oct 8, 6:12 PM CDTSevere Thunderstorm WarningDMXCarroll, Dallas, Greene, Guthrie48 min
Oct 8, 6:14 PM CDTSevere Thunderstorm WarningDMXAppanoose, Wayne46 min
Oct 8, 6:29 PM CDTTornado WarningDMXBoone, Dallas, Greene, Guthrie31 min
Oct 8, 6:35 PM CDTSevere Thunderstorm WarningDMXDecatur, Ringgold40 min
Oct 8, 6:36 PM CDTTornado WarningDMXAppanoose24 min
Oct 8, 6:47 PM CDTTornado WarningDMXDecatur, Ringgold43 min
Oct 8, 6:55 PM CDTTornado Warning Tornado observedDMXBoone, Dallas, Greene24 min

Nearby

River Flood Warnings in Iowa, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.